Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Han-Shick Lee 1 Article
A Case of Lactic Acidosis after Metformin overdose
Jung-Suk Park, Sung-Pil Chung, Han-Shick Lee, Eui-Chung Kim
J Korean Soc Clin Toxicol. 2007;5(2):126-130.   Published online December 31, 2007
  • 69 View
  • 0 Download
AbstractAbstract PDF
Metformin is antihyperglycemic, not hypoglycemic. It causes neither insulin release from the pancreas nor hypo glycemia, even when taken in large doses. But, there are several reports of metformin-associated lactic acidosis (MALT). We present a case report of severe lactic acidosis most probably resulting from high doses of metformin in a patient with no known contraindications for metformin. A 43-year-old female was admitted to the emergency department due to a metformin overdose. She had diabetes for 6 years, well-controlled with metformin and novolet. One hour before admission, she impulsively took 50g metformin (100 mg or 100 tablets). Physical examination for symptoms revealed only irritability, and laboratory evaluation revealed only mild leukocytosis. After one hour the patient was drowsy, and arterial blood gas analysis showed severe lactic acidemia Seven hours after ED arrival, she commenced hemofiltration treatment and was admitted to the intensive care unit. Continuous venovenous hemodiafiltration was initiated. Forty-eight hours later, full clinical recovery was observed, with return to a normal serum lactate level. The patient was discharged from the intensive care unit on the third day. A progressive recovery was observed and she was discharged from the general word on the thirteenth day.

JKSCT : Journal of The Korean Society of Clinical Toxicology